Alert archive / Colorado / Red Flag Warnings in 2022

Red Flag Warning 79, NWS Pueblo, CO

December 26, 2022Huerfano County, Las Animas County, Pueblo County, Colorado

NWS Pueblo, CO issued this red flag warning at Dec 26, 2022, 11:31 AM MST for Huerfano County, Las Animas County, Pueblo County, Colorado. It took effect at Dec 27, 2022, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 26, 2022, 11:31 AM MST (18:31 UTC)
In effect from
Dec 27, 2022, 11:00 AM MST
Expired
Dec 27, 2022, 5:00 PM MST
In force
6 hr
Issued by
NWS Pueblo, CO

Counties Huerfano County, CO, Las Animas County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 86 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.5 hours before the alert went out and 352 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3882 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

850 
WWUS85 KPUB 261831
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
1131 AM MST Mon Dec 26 2022

COZ228>230-233-271145-
/O.UPG.KPUB.FW.A.0060.221227T1800Z-221228T0000Z/
/O.NEW.KPUB.FW.W.0079.221227T1800Z-221228T0000Z/
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
1131 AM MST Mon Dec 26 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 5 PM MST TUESDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 228,
229, 230, AND 233...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 5 PM MST Tuesday. The Fire Weather Watch is
no longer in effect.

* Affected Area...Fire Weather Zones 228, 229, 230 and 233.

* Winds...West 15 to 25 mph with gusts up to 45 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fires that start may spread rapidly due to gusty 
  winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
795 
WWUS85 KPUB 262144
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
244 PM MST Mon Dec 26 2022

COZ228>230-233-271345-
/O.CON.KPUB.FW.W.0079.221227T1800Z-221228T0000Z/
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
244 PM MST Mon Dec 26 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 5 PM MST
TUESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 228, 229, 230, AND 233...

* Affected Area...Fire Weather Zones 228, 229, 230 and 233.

* Winds...West 10 to 20 mph with gusts up to 40 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Any fires that start may spread rapidly due to gusty 
  winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
061 
WWUS85 KPUB 271054
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
354 AM MST Tue Dec 27 2022

...A Red Flag Warning has been issued for portions of the area 
from 11 AM through 5 PM this afternoon...

COZ228>230-233-280000-
/O.CON.KPUB.FW.W.0079.221227T1800Z-221228T0000Z/
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
354 AM MST Tue Dec 27 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
5 PM MST THIS AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY 
FOR FIRE WEATHER ZONES 228, 229, 230, AND 233...

* Affected Area...Fire Weather Zones 228, 229, 230 and 233.

* Winds...West 15 to 25 mph with gusts up to 45 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Any fires that start may spread rapidly due to gusty 
  winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
929 
WWUS85 KPUB 272151
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
251 PM MST Tue Dec 27 2022


COZ228>230-233-280000-
/O.CON.KPUB.FW.W.0079.000000T0000Z-221228T0000Z/
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
251 PM MST Tue Dec 27 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 228, 229, 230, AND 233...

* Affected Area...Fire Weather Zones 228, 229, 230 and 233.

* Winds...West 10 to 20 mph with gusts up to 40 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Any fires that start may spread rapidly due to gusty 
  winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
406 
WWUS85 KPUB 272354
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
454 PM MST Tue Dec 27 2022

COZ228>230-233-280100-
/O.EXP.KPUB.FW.W.0079.000000T0000Z-221228T0000Z/
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
454 PM MST Tue Dec 27 2022

...RED FLAG WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON FOR 
FIRE WEATHER ZONES 228, 229, 230, AND 233...

Winds have begun to diminish, and RH recoveries have allowed 
humidity values to be above the threshold of 15 percent for a 
majority of the zones.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Dec 26, 11:29 AM MST, 2 minutes earlier.

Area forecast discussion, Dec 26, 11:29 AM MST, 2 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1129 AM MST Mon Dec 26 2022

.UPDATE...
Issued at 1127 AM MST Mon Dec 26 2022

Updated gridded forecast database with latest obs and satellite
data, increased max temps tomorrow somewhat, and upgraded ongoing
Fire Weather Watch for portions of the plains tomorrow to a Red
Flag Warning. Moore

&&

.SHORT TERM...(Today and tonight)
Issued at 340 AM MST Mon Dec 26 2022

Key Messages:

1) Expecting slightly cooler temperatures for this afternoon, though
still very near normal for our plains, and slightly above normal for
the high country.

Currently..

We remain under northwest flow as troughing pushes through the
midwest and ridging builds to our west. Radar is picking up on light
returns across our eastern plains, though much of what can be seen
is likely not making it to the ground. Light rain is being reported
at Limon and at La Junta. Echoes can be seen over portions of Kiowa,
Bent, and Prowers counties as of 4am. The HRRR has had a decent
handle on these light showers, and shows everything dissipating and
moving off to our southeast through the early morning hours.

Today and Tonight..

Light shower activity is expected to end by around 8 or 9 am on
our far eastern plains at the latest, as dry air and subsidence
build in behind the exiting shortwave. Temperatures are expected
to be cooler than yesterday, though very near normal for most of
us on the plains. Looking for highs in the mid to upper 40s for
most locations on our plains this afternoon, with slightly cooler
temperatures once again for La Junta, thanks to what is left of
their snow cover. Mid- level moisture and cloud coverage continues
to scatter out throughout the late morning hours, giving way to
mostly sunny skies by this afternoon with fairly light and
diurnally driven winds. Patchy blowing snow is possible in the
high country this afternoon, though no new snow is expected for
today or tonight. Temperatures will be at or slightly above normal
in the high country today as well, with highs all the way up into
the low 40s expected for the San Luis Valley. Cloud cover
increases again after sunset, helping to keep our overnight lows
near or above normal as we head into tomorrow morning. With enough
subsidence in place, we could potentially see some fog
development along the Lower Arkansas River Valley tonight as well,
especially if mid-level cloud cover scatters out early enough,
though confidence is low at this point.

.LONG TERM...(Tuesday through Sunday)
Issued at 340 AM MST Mon Dec 26 2022

For the most part, models are in good agreement through much of
the extended, with differences in timing and exact storm track.
Even with these differences, the expected impacts remain pretty
clear with heavy snow along the Continental Divide, and mostly dry
conditions on the Plains.

Tuesday...flat zonal westerly flow will spread across southern
Colorado on Tuesday with gusty winds, warm conditions and elevated
fire weather concerns. Enhanced mixing is expected along the lee
slopes of the Eastern Mountains, east into the I-25 corridor by
late morning. Gusty west winds to near 45 mph are expected, and
humidity values will fall to under 15 percent leading to high fire
danger Tuesday afternoon. A Fire Weather Watch has been issued
for Pueblo, Huerfano and Las Animas Counties due to these
conditions. Humidity values over El Paso County are forecast to
remain above 15 percent at this time, but winds will be gusty
through the afternoon. Extreme caution is advised with any outdoor
burning activities across the region. Temperatures will also be
warm with areas on the Plains south of Highway 50 reaching well
into the 60s. North of Highway 50, upper 50s to near 60 are
expected. At this time, it appears snow will likely hold off along
the Continental Divide until late afternoon or Tuesday evening.

Tuesday night through Thursday...an upper trough with deep
moisture tap off the Pacific is forecast to push across souther
Colorado mid week. This will lead to periods of heavy snow
beginning Tuesday night through Wednesday afternoon for areas
along the Continental Divide. Flow aloft will begin westerly, and
transition to southwesterly Tuesday night. Favorable orographics
will put the San Juan range in a favorable spot for heavy
snowfall. A Winter Storm Watch has been issued for the San Juan
Range where 1 to 2 feet of snow is possible. Further north across
the La Garita Range and Central Mountains, slightly less favorable
orographic flow is expected. These areas will likely see snowfall
amounts of 4 to 8 inches during this period. Given the flow,
areas east of the Continental Divide will likely remain shadowed
out, with light snow possible over the higher peaks of the Eastern
Mountains.

Across the Plains, mostly dry conditions are expected on
Wednesday, with low chances for precipitation, mainly north of
Highway 50 on Thursday. Temperatures will be cooler Wednesday,
with highs in the upper 40s to low 50s. A cold front will arrive
on Thursday as the upper trough ejects into the Northern Plains.
This will shift winds northwesterly by Thursday afternoon, and
weak lift associated with the departing upper through may generate
a few showers across the Palmer Divide, southeast into the Plains,
north of Highway 50. At this time, coverage looks minimal and
confidence is not overly high.

Friday through the weekend...the next upper storm system is
forecast to take shape Friday, and move across the region over the
weekend into early next week. Friday looks dry. Again, the flow
ahead of the incoming system will shift southwesterly, with
periods of heavy snow expected over the San Juan Range. Lesser
amounts of snow are expected further north. The Plains may see
periods of precipitation as well, but much will depend on storm
track. The GFS and ECMWF bring an open wave across the region,
with not much on the Plains. The Canadian develops a closed low
across New Mexico and has decent amounts of precipitation across
the Plains. At this time, the Canadian solution is the outlier,
but will continue to be monitored. Overall, confidence in snow
along the Continental Divide remains high.  Mozley

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1021 AM MST Mon Dec 26 2022

VFR conditions expected across the forecast area over the next 24
hours, including the three main TAF sites of KCOS, KPUB and KALS.
Plan on sct-bkn thin mid and upper level clouds with diurnal
surface winds generally under 12 kts. Gusty west winds for normal
gap flow areas forecast to develop 17z-18z Tue. Moore

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Tuesday afternoon through late Wednesday
night for COZ068.

Red Flag Warning from 11 AM to 5 PM MST Tuesday for COZ228>230-
233.

&&

UPDATE...MOORE
SHORT TERM...EHR
LONG TERM...MOZLEY
AVIATION...MOORE
Hazardous weather outlook, Dec 26, 5:06 AM MST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
506 AM MST Mon Dec 26 2022

COZ058>089-093>099-271215-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
506 AM MST Mon Dec 26 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

High fire danger is expected Tuesday afternoon due to gusty winds
near 45 mph and humidity values under 15 percent for Pueblo,
Huerfano and Las Animas Counties.

Periods of snow, heavy at times, is expected along the Continental
Divide Tuesday night through Wednesday night. Areas over the San
Juan Range could see 8 to 16 inches of snow, while areas of the La
Garita Range and Central Mountains see 4 to 8 inches of snow.

Another storm system will bring more snow to the Continental
Divide over the weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

EHR/88

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 3:45 AM MSTFire Weather WatchPUBHuerfano, Las Animas, Pueblo8 hr
Dec 26, 3:47 AM MSTWinter Storm WatchPUBConejos, Mineral, Rio Grande11 hr
Dec 26, 2:46 PM MSTWinter Storm WarningPUBConejos, El Paso, Mineral, Rio Grande65 hr
Dec 26, 2:46 PM MSTWinter Weather AdvisoryPUBChaffee, El Paso, Fremont, Lake, Saguache, Teller65 hr

Nearby

Red Flag Warnings in Colorado, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.